Wisconsin, 2016Tornado and Damaging Wind in Wisconsin, July 12, 2016
July 12, 2016 · NWS MPX · 2 events in 2 counties and zones
During the evening of Monday, July 11th, a complex of thunderstorms that developed across central Minnesota moved across west central Wisconsin and produced heavy rainfall and gusty winds. One storm produced an EF0 tornado near Chippewa Falls early Tuesday morning, July 12th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of Monday, July 11th, a complex of thunderstorms that developed across central Minnesota moved across west central Wisconsin and produced heavy rainfall and gusty winds. One storm produced an EF0 tornado near Chippewa Falls early Tuesday morning, July 12th. It took down several large trees, many large branches, and partially removed the roof from a large machine shed. Some trees fell on camper trailers and manufactured homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 11, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Jul 11, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT TUE JUL 12 2016
.UPDATE...
Issued at 1228 AM CDT Tue Jul 12 2016
Updated to include 06z aviation discussion below.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 11 2016
Numerous strong to severe storms are expected this evening across
southern Minnesota and western Wisconsin.
The surface low this afternoon is in eastern SD with the attendant
warm front stretching to the east from roughly Granite Falls to
the Twin Cities metro to Rice Lake WI. South of the boundary,
temperatures have warmed into the mid to upper 80s resulting in
2500-3000 J/Kg of MLCAPE. North of the boundary, there has been
persistent elevated storms with hail between 1-2.5" in diameter
this afternoon. The incoming trough has produced 30m height falls
at 500mb over the past few hours with steepening mid-level lapse
rates. The upper jet is spreading 30-40kts of deep layer across
most of MN. The 0-1 km shear isn't bad either with 15-30kts along
the warm front from the Twin Cities to Redwood Falls and low LCLs.
Therefore there is a tornado threat near the warm front in MN.
Convective mode will play a large role in severe type and
eventually the initial thunderstorms will evolve into a broken
line and a damaging wind threat, but that might not happen until
the storms reach eastern MN. We expect deep convective initiation
between 21-22z in western/central MN. Given the dissolving CAP,
these storms will be rooted in the boundary layer. Convective
watches will be issued shortly.
.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 11 2016
Temperatures aren't much cooler behind the cool front that passes
through tonight and Tuesday and Wednesday will continue to see
southwest flow aloft which keeps low chances of precipitation in
the forecast, especially on Wednesday, along the MN/IA border,
this area will remain near the front. The flow turns west-
northwest for Thursday and FRiday week which will allow cooler
air to advect southward across Minnesota and western Wisconsin,
along with drier dewpoints.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1228 AM CDT Tue Jul 12 2016
Strongest convective activity has come to an end for the overall
area. Precipitation is no longer expected for the western 3 TAF
sites (KAXN-KSTC-KRWF) so those sites will remain VFR throughout
this issuance. The eastern sites (KMSP-KRNH-KEAU) are still
susceptible to periods of showers/t-storms, particularly during
the first 3-4 hours, with a swath of light-moderate rain moving
northward and convection developing to the southeast along a
southward-moving outflow boundary. Have accounted for precip in
the eastern sites through TEMPO groups which may bring sites down
to MVFR-IFR conditions early on during the 12/06z TAF cycle. By
daybreak, all sites should be free from precipitation and VFR
conditions will prevail.
KMSP...Confidence is not all that great but it is enough such that
a TEMPO group for MVFR thunderstorms can be included. Have also
accounted for the southward-moving outflow boundary expected to
cross MSP by indicating northwest winds up to 30 knots since
upstream observations have shown similar impacts. Conditions will
improve during the early morning hours to VFR and remain as such
through the rest of this TAF site.
/OUTLOOK FOR KMSP/
Wed...VFR. Winds SW becoming W 10 kts.
Thu...VFR. Winds NW 10 kts.
Fri...VFR. Winds NW 5 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
UPDATE...JPC
SHORT TERM...CLF
LONG TERM...CLF
AVIATION...JPC
Hazardous weather outlook, Jul 11, 9:10 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 PM CDT MON JUL 11 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1010 PM CDT MON JUL 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY ALONG AND NORTH OF
THE INTERSTATE 94 CORRIDOR AND POSSIBLY ALONG THE IOWA BORDER. NO
FURTHER SEVERE WEATHER IS EXPECTED. HOWEVER...SOME STORMS MAY
PRODUCE HEAVY RAIN AND CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE
UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE
ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Jul 11, 9:10 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HEAVY RAIN 7 NNE GRANITE LEDGE 45.91N 93.83W
07/11/2016 M4.77 INCH MORRISON MN TRAINED SPOTTER
24 HOUR RAINFALL TOTAL. MEASURED 8 MILES SSE
OF HILLMAN. .
&&
MKMSpecial weather statement, Jul 11, 10:12 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1112 PM CDT MON JUL 11 2016
MNZ093-120445-
FREEBORN-
1112 PM CDT MON JUL 11 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN FREEBORN
COUNTY THROUGH 1145 PM CDT...
AT 1112 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HAYWARD TO COUNTY ROADS A 39 AND S
70. MOVEMENT WAS EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...GLENVILLE...LONDON...HAYWARD...TWIN LAKES AND MYRTLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 13.
INTERSTATE 90 BETWEEN MILE MARKERS 159 AND 173.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4365 9344 4378 9305 4350 9305 4350 9341
TIME...MOT...LOC 0412Z 259DEG 34KT 4362 9324 4334 9300
JPC
Special weather statement, Jul 11, 10:19 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1119 PM CDT MON JUL 11 2016
MNZ041-120500-
DOUGLAS-
1119 PM CDT MON JUL 11 2016
...A STRONG THUNDERSTORM WILL AFFECT DOUGLAS COUNTY THROUGH
MIDNIGHT CDT...
AT 1118 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOFFMAN...OR
17 MILES WEST OF ALEXANDRIA...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...CARLOS...BRANDON...KENSINGTON...HOLMES CITY...MILTONA...
GARFIELD...BELLE RIVER...NELSON...FORADA...
ALEXANDRIA AIRPORT AND ROSE CITY.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 89 AND
115.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4606 9514 4602 9515 4576 9514 4576 9576
4593 9575 4608 9515
TIME...MOT...LOC 0418Z 259DEG 33KT 4583 9571
JPCLocal storm report, Jul 11, 10:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1131 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO 4 NW ROCKVILLE 45.52N 94.40W
07/11/2016 STEARNS MN EMERGENCY MNGR
BARNS DAMAGED, SHED DESTROYED, TREES DOWN,
INCLUDING ONE ON HOUSE. DAMAGE IN THE AREA
WAS LIKELY FROM A TORNADO.
0605 PM TORNADO 3 N WATKINS 45.36N 94.41W
07/11/2016 STEARNS MN STORM CHASER
TORNADO CAUGHT ON VIDEO. TORNADO WAS ON
GROUND FOR ABOUT 1.5 MILES.
0545 PM TORNADO 1 W FOREST CITY 45.21N 94.49W
07/11/2016 MEEKER MN STORM CHASER
BRIEF TOUCHDOWN. NO DAMAGE.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jul 11, 10:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HEAVY RAIN 1 NNW ST. FRANCIS 45.39N 93.37W
07/11/2016 E3.00 INCH ANOKA MN COCORAHS
OCCURRED WITHIN 1 HOUR.
1110 PM TSTM WND DMG 1 NNW ST. FRANCIS 45.39N 93.37W
07/11/2016 ANOKA MN TRAINED SPOTTER
4" DIAMETER TREE LIMB DOWN.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Jul 11, 11:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT TUE JUL 12 2016
MNZ083-084-092-120630-
WASECA-FARIBAULT-BLUE EARTH-
1243 AM CDT TUE JUL 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BLUE
EARTH...WESTERN WASECA AND NORTHERN FARIBAULT COUNTIES THROUGH 130
AM CDT...
AT 1242 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR VERNON CENTER TO WINNEBAGO. MOVEMENT
WAS EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WELLS...JANESVILLE...MAPLETON...WINNEBAGO...ST. CLAIR...
MINNESOTA LAKE...GOOD THUNDER...AMBOY...VERNON CENTER...PEMBERTON...
WALDORF AND EASTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 143 AND 154.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 17 AND 38.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4378 9425 4403 9418 4420 9359 4419 9354
4372 9369 4372 9425
TIME...MOT...LOC 0542Z 252DEG 33KT 4399 9413 4376 9421
JPCThunderstorm Wind, Pierce
- When
- July 12, 12:00 AM CST
- Where
- Pierce County, 2.77 mi ESE of Ellsworth
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 44.719, -92.416
About one dozen trees were broken or tipped over, and minor damage was done to the siding of a house. The cause was a downburst. Time reported by trained spotter at the damage location.
Tornado, Chippewa
- When
- July 12, 1:05 AM CST to 1:06 AM CST
- Where
- Chippewa County, 4.45 mi N of Chippewa Falls to 4.88 mi S of Eagleton
- Rating
- EF0
- Path length
- 0.53 mi
- Path width
- 300 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.994, -91.370
A late night tornado hit O'Neill Campground. Some trees fell on camper trailers and manufactured homes. Part of a metal roof was peeled off a large machine shed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 15, 20165 deaths · 1 event
- Damaging Winds and Lightning Strike in Florida, July 12, 20161 death · $52,000 · 3 events
- Flash Flooding and Hail in Missouri, July 12 to 14, 2016$1.2 million · 1.75 in hail · 41 events
- Damaging Wind in Iowa, July 12, 2016$2.0 million · 1 event
- Flood and Damaging Wind in Virginia, July 12, 20161 injured · $406,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, July 12, 2016$74,000 · 52 kt wind · 4 events
- Flash Flooding and Flooding in Kentucky, July 12, 2016$48,000 · 5 events
- Flooding and Hail in Florida, July 12, 2016$2,000 · 1.75 in hail · 20 events
- Damaging Winds in Wisconsin, July 12, 20161 injured · 65 kt wind · 2 events
- Flash Flooding and Damaging Winds in Missouri, July 12, 201665 kt wind · 9 events
- Damaging Winds in Tennessee, July 12, 201655 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 12, 20162.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660243, 644681.